Sleepiness and confusion after 2nd WBR

Portal Forums Radiation Oncology Brain Metastases / PCI Sleepiness and confusion after 2nd WBR

This topic contains 2 replies, has 3 voices, and was last updated by Dr West Dr West 3 years, 9 months ago.

Viewing 3 posts - 1 through 3 (of 3 total)
Author Posts   
Author Posts
February 12, 2014 at 4:31 pm  #1262266    

mkabernard

My husband just completed 2nd WBR on 1-29-14 (first time was 2-2012). He has HPV related tongue cancer (diag. 12-2010) w/ met to brain in Jan. 2012.
He ended up in hospital for dehydration on 2-7-14. Electrolytes were/are also way off.
Over the past few days he is more awake and is beginning to talk–however he is extremely confused and having word processing problems. He will say a whole sentence, but none of it makes sense. Wondering if people have seen this happen before and how long it lasts and what was best way to handle loved ones confusion. He sometimes becomes agitated when we don’t understand what he is saying.

February 12, 2014 at 6:41 pm  #1262267    
JimC Forum Moderator
JimC Forum Moderator

Fatigue is one of the major side effects of WBR, and some patients also exhibit the type of confusion your husband is experiencing. That could also be exacerbated by dehydration, especially if it was severe enough to send him to the hospital. As Dr. West has said:

…those side effects shouldn’t worsen and may well improve with time. If there is one intervention that can be helpful, it would be increasing the dose of steroids a person is taking (or adding them if a person isn’t already on them). WBR can be associated with inflammation and brain swelling, and steroids can reduce that swelling, often improving neurologic symptoms…” – http://cancergrace.org/forums/index.php?topic=8896.msg68820#msg68820

Dr. Ramchandran added:

Unfortunately I do not think the side effects can be “slowed” but I do think that they will stabilize with time. There is a wide range of side effects experienced including the ones you mentioned. Unfortunately each person is unique, and the side effects can be quite mild for some, and more severe for others. I wish I could give you more specific information.

Radiation oncologist Dr. Vivek Mehta also provided a good discussion of the side effects of WBR here: http://cancergrace.org/forums/index.php?topic=80.msg828#msg828

I hope your husband’s current difficulties resolve very soon.

JimC
Forum moderator


Jul 2008 Wife Liz (51/never smoker) Dx Stage IV NSCLC EGFR exon 19
4 cycles Carbo/alimta, 65% shrinkage
Tarceva maintenance
Mar 2010 progression, added Alimta, stable
Sep 2010 multiple brain mets, WBR
Oct 2010 large pericardial effusion, tamponade
Jan 2011 progression, start abraxane
Jun 2011-New liver, brain mets, add Tarceva
Oct 2011-Dx Leptomeningeal carcinomatosis; pulsed Tarceva
At rest Nov 4 2011
Since then: http://cancergrace.org/blog/jim-and-lisa

February 12, 2014 at 9:14 pm  #1262274    
Dr West
Dr West

I don’t have anything else to add, but I hope things improve over time.

Good luck.

-Dr. West

Viewing 3 posts - 1 through 3 (of 3 total)

You must be logged in to reply to this topic.